Illinois, 2014

Winter Storm in Illinois, March 1 to 2, 2014

March 1 to 2, 2014 · NWS LSX · 9 events in 9 counties and zones

5 to 1 inch of sleet and a couple inches of snow across the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An early March winter storm produced from .5 to 1 inch of sleet and a couple inches of snow across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 1, 6:09 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 1, 6:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CST Sat Mar 1 2014

.SHORT TERM:  (Through Late Sunday Night)
Issued at 351 PM CST Sat Mar 1 2014

A high-impact late winter storm will affect the region from tonight
through early Monday morning. The greatest snowfall totals are
expected across the northern CWA (northeast MO/west central IL) and
the greatest ice accretion is expected across the southern CWA
(southern and southeast MO as well as parts of southern IL). A
wintry mix of snow, sleet, and freezing rain is expected across the
middle of the CWA (a broad area including the I-70 corridor). No
changes were made to the Winter Storm Warning.

Today's 12z model suite largely maintained the colder trend which
was seen in last night's runs. Since the low pressure system was
partially sampled at 12z, this trend gives increased confidence in
the colder solutions. For the LSX CWA, a colder solution primarily
affects the broader I-70 corridor, where the colder temperatures
will lead to a longer duration of snow/sleet and a shorter duration
of freezing rain. Wx and snow/ice grids have been adjusted
accordingly.

The colder solution also increases confidence that several inches of
snow will accumulate across the northern CWA, particularly given the
higher SLRs with such cold air. Very few intentional changes were
made to the northern CWA, although minor tweaks to the QPF forecast
did slightly alter the storm total forecast in some areas.

There is increasing concern for significant ice accretion across the
southeastern CWA. Models depict jet coupling between the right
entrance region of a jet at H25 and the left exit region of a jet at
H5, especially between 09-15z on Sun. The enhanced lift from jet
coupling is forecast to overlap a time period with elevated
instability. Enhanced rainfall rates within convective elements
would contribute to rapidly deteriorating conditions across
southeast MO on Sunday. Freezing rain should eventually mix with and
change over to sleet before turning to pure snow. It appears that
the snow will last long enough for some accumulation to occur on
top of the ice.

As for precipitation types elsewhere, the overall trend of ZR -> IP
-> SN (with mixing between types) still looks on track. Bufkit
soundings are still showing many of the features which have been
discussed in previous forecast discussions, including a secondary
DGZ at low levels (which may re-introduce ice crystals at low
levels), a warm nose aloft, and a deepening surface cold layer which
will be sufficiently deep for partially or fully melted snowflakes
to refreeze into ice pellets.

An additional area of uncertainty is centered around the I-70
corridor because of model disagreements regarding frontogenesis
placement. Depending on which layers are selected for display,
models show either a strong frontogenetical band sinking steadily
southward or a strong northern band which dissipates as it sinks
southward while a new band forms farther south. If the second
scenario occurs, then some parts of the northern I-70 corridor
might receive less snow than is currently forecast. This level of
detail might not be resolved until the precipitation has started,
and will probably be more of a nowcasting situation.

Kanofsky

.LONG TERM:  (Monday through Next Saturday)
Issued at 351 PM CST Sat Mar 1 2014

(Monday - Tuesday)

Wind chill values are forecast to fall to between -15 and -20 F
across parts of the area on Monday morning, largely due to the
cold ambient air temperatures. Wind chill headlines may eventually
be needed.

After the system departs on Monday, cold air will remain in place
early in the week with dry easterly flow around the south side of
a high pressure center located over the Great Lakes/southern
Canada. Models depict northwest flow aloft but do not show any
significant vort maxes.

Kanofsky

(Wednesday - Next Saturday)

The medium range will feature a continuation of our familiar winter
pattern of ridging in the western CONUS and troffing in the east but
it will not be as amplified and will be very progressive.  A pair of
shortwave disturbances will cross thru from the NW during this time,
one late Wednesday-early Thursday and the other late Friday-early
Saturday.  There is decent model agreement on the first one but a
consensus was hard to find for the second one.  That said, it
will be a bit of a tradeoff ultimately when it comes to forecast
PoPs from these disturbances, as the first one is expected to be
moisture starved despite higher overall confidence, while the second
will have access to greater moisture but is lo confidence on just
about everything else.  Pcpn-types should be snow with the first
system during mid-week with the cold hi still slowly pulling away
and our dominant influence, but timing will be more critical for the
early part of the weekend system with a cold front moving thru. For
now went with rain-snow, again depending on the particular time of
day.

Expect a warming trend Wednesday thru Friday, as the cold high
pressure fades to our northeast and eventually we get southerly
winds on Friday--with max temps on Friday expected to reach seasonal
averages.

There is some model disagreement on specific timing of a cold front
for late week, but most agree that it should be thru by Saturday,
dropping temps back to below normal for next weekend.

Bottom line--no major cold air outbreaks expected and no big storms
but potentially a couple of minor short-lived pcpn events.

TES

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 540 PM CST Sat Mar 1 2014

Complex winter weather situation setting up for this evening
though Sunday. Expect snow to develop across northeast MO and west
central IL this evening with freezing drizzle turning to sleet and
snow stretching from central to east central MO into southwest IL,
and freezing rain turning to sleet and finally snow late Sunday in
southeast Missouri. Needless to say, aviation impacts will be
significant. In addition to the wintry weather, sustained north
wind of 12 to 15 kts with gusts possibly up to 20 to 25 kts will
produce significant crosswinds on east-west or northeast-southwest
oriented runways, which will already be slippery due to the ice,
sleet, and snow. Precipitation will be ending from north to south
Sunday afternoon through Sunday evening.

Specifics for KSTL:

Freezing drizzle is already being reported in the western suburbs
of the STL metro, so expect it to start within the next hour at
Lambert. Expect freezing drizzle to persist this evening,
eventually turning over to sleet and snow. Transition times are
uncertain, but it looks like sleet sometime between 06Z and 08Z,
and then transitioning to snow between 10Z and 14Z. Snow may be
heavy at times early Sunday morning. There will likely be a lull in
the wintry precipitation during the late morning, but guidance is
indicating there will be another wave of snow during the mid-late
afternoon on Sunday. North wind of 15 with gusts to 25 kts will
add crosswinds to the generally bad weather on Sunday.

Carney

&&

.CLIMATE:
Issued at 351 PM CST Fri Feb 28 2014

Potentially historically cold arctic air is forecast to move into
the region beginning on Sunday and lasting into Tuesday. Several
records are in jeopardy of being broken at our three official
climate sites which can be seen below:

St. Louis, MO (1874-present):

Date    Record low              Record low maximum
3/2      2 (1980)                19 (1943)
3/3      1 (1943)                19 (2002)
3/4     -1 (1978)                15 (1960)

Columbia, MO (1890-present):

Date    Record low              Record low maximum
3/2     -5 (1890)                17 (1943)
3/3      1 (1900)                16 (2002)
3/4     -5 (1978)                12 (1960)

Quincy, IL (1901-present):

Date    Record low              Record low maximum
3/2     -2 (1980)                21 (1960)
3/3     -1 (1913)                14 (2002)
3/4     -8 (1978)                11 (1960)

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until 6 AM CST Monday FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Montgomery MO-Osage MO-Pike MO-Reynolds MO-St. Charles MO-
     St. Francois MO-St. Louis City MO-St. Louis MO-Ste.
     Genevieve MO-Warren MO-Washington MO.

     WINTER STORM WARNING until Midnight CST Sunday Night FOR Knox MO-
     Lewis MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...WINTER STORM WARNING until 6 AM CST Monday FOR Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

     WINTER STORM WARNING until Midnight CST Sunday Night FOR Adams
     IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Mar 1, 3:13 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CST SAT MAR 1 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
313 PM CST SAT MAR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL UNFOLD ACROSS THE REGION TONIGHT. A
WINTER STORM WARNING IS IN EFFECT FROM TONIGHT THROUGH SUNDAY
NIGHT BECAUSE SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE
ARE EXPECTED. PLEASE REFER TO THE WARNING PRODUCT FOR MORE
DETAILED INFORMATION ABOUT THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MAJOR WINTER STORM WILL CONTINUE ACROSS THE REGION ON SUNDAY AND
SUNDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE
ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WE ENCOURAGE SPOTTERS TO REPORT PRECIPITATION TYPES AND AMOUNTS TO
THE NATIONAL WEATHER SERVICE IN SAINT LOUIS.

KANOFSKY

In the hours before

Local storm report, Mar 1, 6:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     FREEZING DRIZZLE JEFFERSON CITY          38.57N  92.19W
03/01/2014                   COLE               MO   TRAINED SPOTTER

            LIGHT GLAZZING BEGINNING TO FORM ON ELEVATED SURFACES

&&

CARNEY
Local storm report, Mar 1, 6:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     SLEET            QUINCY                  39.93N  91.39W
03/01/2014  M0.0 INCH        ADAMS              IL   BROADCAST MEDIA

            SLEET REPORTED IN QUINCY

&&

CARNEY
Local storm report, Mar 1, 6:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FREEZING DRIZZLE MEDORA                  39.18N  90.14W
03/01/2014                   MACOUPIN           IL   TRAINED SPOTTER

            ROADS BECOMMING SLICK

&&

CARNEY
Local storm report, Mar 1, 6:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     SNOW             QUINCY                  39.93N  91.39W
03/01/2014  E0.0 INCH        ADAMS              IL   BROADCAST MEDIA

            VERY LIGHT SNOW

&&

GKS
Local storm report, Mar 1, 6:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FREEZING DRIZZLE ST. CHARLES             38.79N  90.52W
03/01/2014                   ST. CHARLES        MO   BROADCAST MEDIA

            LIGHT GLAZE REPORTED AT THE INTERSECTION OF COTTONWOOD
            AND FOX HILL ROADS

&&

CARNEY
Local storm report, Mar 1, 6:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     FREEZING DRIZZLE BRIGHTON                39.04N  90.14W
03/01/2014                   MACOUPIN           IL   PUBLIC

            GLAZING ON UNTREATED ROAD SURFACES.

&&

GOSSELIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Bond

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Bond forecast zone
Reported by
Trained Spotter
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Randolph forecast zone
Reported by
Trained Spotter
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Winter Storm, St. Clair

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
March 1, 7:00 PM CST to March 2, 3:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512845, 512846, 512847, 512848, 512849, 512850, 512851, 512852, 512853.